

Training Workshop: Integrated approach in advocacy for safer streets

1 -2 December 2021 Wednesday/Thursday

1.00 pm - 3.00 pm CET

Introduction

This training is organized in response to the capacity needed to fast-track the outcomes of road safety NGOs advocating for safer streets and pushing for street transformation to promote sustainable, safer and active mobility in line with the new Global Plan of action for the second decade of action for road safety 2021 - 2030. With special focus on the African region, and LMICs the discussions will draw experiences from NGOs in the push for active mobility against the backdrop of "vehicularization" mindset and gaps in non-motorized transport policies.

Training focus

The training focuses on how NGOs can enhance their skills and knowledge while advocating for policies that transform streets into mixed-use spaces that can be used for a variety of activities - transit, bicycling, walking, neighborly conversation and children games - rather than being the exclusive domain of cars. The training is aimed to enhance the capacity of road safety NGOs to examine and use a holistic approach in advocating for 30 km/h speed, promoting active mobility and generally accommodating many forms of travel for sustainable cities and communities. The training will aim at demonstrating the importance of linking public opinion/support/awareness and policy formulation/development/implementation in advocating for the transformative agenda for safer streets.

Collaboration

This training will be delivered in collaboration with The <u>Global Designing Cities Initiative</u>, a program of NACTO (<u>National Association of City Transportation Officials</u> and <u>UNEP 'Share the Road' program</u>.

- NACTO Will address use of evidence and data to strengthen public support through robust and accurate information reflective of the complex communities and cities to maximize on opportunities for public support for adequate policy change.
- UNEP Will review NMT policy development in Africa and examine barriers to implementation in three countries Ethiopia, Kenya, Zambia and how NGOs can help accelerate the change.

Overall objective

The training aims to enhance the understanding and application of relevant skills and knowledge to fast-track the implementation of tactical improvement of streets through policy work which integrates public support and legislative processes in a top-bottom and bottom-up approach in advocating for safer streets.

Specific objectives

- 1. To use evidence and effective messaging to build a constituency of public support to fast-track policy change for safer sustainable mobility in cities
- 2. To determine the extent to which different actors (e.g. interest groups, and social movements, political parties, and professionals) influence policy for safer streets.
- 3. To draw lessons and best practices that NGOs can adopt to gain both public support and government responsiveness to develop and implement adequate policy for safer and sustainable mobility in cities including NMT policy.

Course outline

Session 1: Public interest, public policy, and government responsiveness to advocacy for safer mobility in cities

Session 2: Issues and controversies on public opinion and policy for safer streets: interest groups and knowledge gaps

Session 3: Case study: Development and implementation of NMT policy in 3 African countries barriers and boosters

Session 4: Looking ahead: 30 km/h quick wins and strategic outlook for NGOs

Date and time: (2 hours for 2 days)

1 - 2 December 2021 (Wednesday-Thursday)

1 - 3 pm CET

Training Agenda

Integrated approach in advocacy for safer streets

1 - 2 December 2021

1.00 pm - 3.00 pm CET

Timing CEST	Session Description	Learning activities/materials/ documents/presentations/ digital functions
Wednesday 1 December 2021		
12.45 pm	Connection open	Test equipment and apps
1.00 pm - 1.10 pm 10 minutes	Getting Started - Opening remarks - Expectations - Agenda	Training agenda PPT
1.10 pm - 1.55 pm	Session 1: Public interest and public policy on safer streets	NACTO Facilitated Master class

45 minutes	Session description: The session examines the impact of public opinion on policy change for safer sustainable mobility in cities. Illustrates the use of evidence and data to strengthen advocacy to communicate robust and accurate information reflective of the complex communities and cities where NGOs work.	
1.55 pm - 2.00 pm	Break	
2.00 pm – 2.50 pm 50 minutes	Session 2: Issues and controversies on public opinion and policy for safer streets Session description: The session	NACTO facilitated session
	looks at how public opinion and policy on safer streets (is and can) be influenced and affected by different actors in the public domain and ways in which NGOs in road safety can maximize their advocacy within this arena.	
2.50 pm - 3.00 pm 10 minutes	Wrap up	Alliance
Thursday 2 December 2021		
1.00 pm - 1.10 pm	Recap	Alliance
1.10 pm - 1.55 pm 45 minutes	Session 3: Non-Motorized-Transport Policy development in Africa barriers and boosters	UNEP Facilitated session
	Session description: Drawing case studies from Ethiopia, Kenya and Zambia, the session will look at common challenges in NMT policy development and implementation as well as challenges unique to the different countries. By looking also at the gains made by the 3 countries, NGOs will explore specific gaps in advocacy which	

	they can quickly address to help promote safer and sustainable mobility in African cities and elsewhere.	
1.55 pm - 2.10 pm	Break	
2.10 pm - 2.40 pm	Session 4: Looking Forward-Quick wins and	Alliance facilitated session
30 minutes	strategic outlook for 30K	
	Session description: The session will assess 30K advocacy journey by NGOs and highlight the gains made so far, the shortcomings and the projections, and how to integrate 30K with other street safety initiatives to fast-track policy development for safer and sustainable mobility in cities	
2.40 - 2.50	Evaluation and Closing	